Bill Manning’s blog: Part IV


Here is the fourth of Bill’s blog posts. He, and we, hope it will be helpful to all those battling late stage prostate cancer as he takes advantage of some of the new drugs that have come to market over the past couple of years. Click here for earlier parts if you missed them.

Part IV: A “holding” pattern …

Since my last posting I had my fourth and fifth Xofigo injections (one more to go).

I continue with my monthly Firmagon and Xgeva injections. I also continue taking my Zytiga and prednisone.

My PSA has continued to decline at a steady rate of about 10 percent per month. My last PSA was around 35. Alkaline phosphatase is also down significantly. All other blood test results are fairly stable.

I have less bone pain (but still some), which I attribute to the Xofigo. I do not need to take any pain relievers. I have noticed a couple of new pains which may or may not be cancer related. At some point we will do some new scans but I am in no hurry.

I have had some nausea for a couple of weeks after I get the Xofigo (nothing too drastic, just uncomfortable).

I feel like I am in a holding pattern (on a plane with no landing gear). Considering where I was in January this is a good thing.

I have discussed my “ADT cloud symptoms” in previous posts. The effects have become more pronounced in the past few months. I also continue to experience a lot of fatigue. My wife and I went to the Florida Keys for an extended vacation and I experienced some difficulty. My whole adult life I have been a very active and engaged person both physically and mentally. I now find myself unable to do (or to find joy) in many of these activities. I think that my “cloud issues” act to compound the fatigue issue and these in turn create a fair amount of frustration which in turn fuels depression. I am trying to stay positive and try to do things even if I don’t feel up to it. We will see how it goes.

 

10 Responses

  1. You have to admire this gentleman’s courage. The disease and its treatment have at least not taken that from him.

  2. Thanks for the posting.

    Please expand a bit though on what you mean by “cloud issues”?

  3. Richard … See Bill’s first blog post.

  4. Hi Bill. Keep your chin up, as we say on this side of the Atlantic.

    My PSA continues to soar (currently 1,400), and my consultant at UCLH has agreed that there is no point in trying any more chemos. The last of the five was cabazitaxel, after docetaxel, abiraterone, enzalutemide, and EcarboF. Every one of them seemed to force my PSA up, my tumours to grow in my liver and bladder, and there are simply no more options,

    His honest comment was that I now “have months” to live, and “I will get used to the fatigue” and the morphine will help the pain.
    My wife and I have spent the afternoon looking for a plot in a beautiful meadow, just up the road from Stratford on Avon, so at least I have something too look forward to!

  5. Hello Bill:

    Thanks for your recent post. I am pleased to see some improvement in your PSA and a positive direction in the reduction of bone pain.

    The fatigue you are experiencing appears to be more significant than my own. I find it intriguing that you are the third person I have encountered with prostate cancer that had significant athletic capabilities prior to diagnosis and now experiences severe fatigue. I was moderately active prior to diagnosis and although I have less energy due to 2 years of hormonal therapy, my drop in energy seems to be less than what you are experiencing. I wonder if there is a correlation between physical activity prior to diagnosis and the response to hormonal therapy in advanced disease.

    Hang in there. I look forward to your next posting.

    Peace.

  6. Hi Bill, it sounds like your treatment is helping. I’m mCRPC, Stage 4, taking Zytiga and prednisone. I feel like I am in that holding pattern with you.

  7. I just hope Sully Sulenberg is at the controls.

  8. New Toth is blog. Stage IV. Oncologist suggesting Xofigo. Now on Zytiga which has worked but now bone metastasis is increasing. Am going to be 84 in April. Seriously considering no Xofigo. Any thoughts? Oncologist is at Sloan in NY?

  9. Dear Murray:

    Any decision about whether or when to try taking radium-223 (Xofigo) in a situation like yours is bound to be a very personal one.

    If you take Xofigo it may be able to help to manage your PSA levels for a while, and it may be able to lead to a relatively small extension of your overall life. However, it is not going to cure you. You will have to go for regular infusions. And you may want to find out what the costs will be for you.

    Am I right in assuming that the doctors are recommending that the Xofigo be added to the abiratarone acetate (Zytiga)?

    I think that what the doctors are telling you is that starting on Xofigo would be the next best thing that they can currently offer you. Whether you want to do that is a very different question.

  10. Thank you so much for your very sensible text; it was just what we needed. Seems that now the recommendation is to just take Xofigo, and eliminate the Zytiga. Hopefully the oncologist who is at Sloan will let me continue with Zytiga and Lupron every 3 months. Again thank you.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: